Format

Send to

Choose Destination
Acta Anaesthesiol Taiwan. 2011 Dec;49(4):165-7. doi: 10.1016/j.aat.2011.11.010. Epub 2011 Dec 19.

Incidence of cardiac arrest increases with the indiscriminate use of dexmedetomidine: a case series and review of published case reports.

Author information

1
Department of Anaesthesiology, Calcutta National Medical College, Kolkata, India. esbee77@rediffmail.com

Abstract

Dexmedetomidine has predictable, complex, and negative cardiovascular effects that lead to additional adverse effects such as bradycardia and hypotension in up to 42% of patients and might cause profound left ventricular dysfunction and refractory shock. Usually, these temporary effects can be successfully counteracted with atropine, ephedrine, and volume supplementation. Clinicians need to be well informed about the potential of dexmedetomidine to cause bradycardia, which may progress to pulseless electrical activity, particularly in patients older than 50 years and patients with cardiac abnormalities. Here, we report the clinical characteristics of six patients who were scheduled for various neurosurgical procedures within a period of three months and suffered from cardiac arrest following dexmedetomidine administration. We urge clinicians to take caution against the negative effects of dexmedetomidine, especially when it is used in patients older than 50 years with underlying cardiac disease and in combination with cardiodepressant drugs.

PMID:
22221692
DOI:
10.1016/j.aat.2011.11.010
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center